Thunderstorm Wind, Custer
- When
- August 9, 1:50 PM MST
- Where
- Custer County, 11.73 mi E of Buffalo Gap
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.513, -103.087
Wind gusts were estimated at 70 mph.
A severe thunderstorm produced 70 mph wind gusts east of Buffalo Gap.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced 70 mph wind gusts east of Buffalo Gap.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 12:30 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT MON AUG 9 2010 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES WEAK DEVELOPING LOW OVER SOUTHEAST MONTANA. UPPER LEVEL ANALYSIS PLACES RIDGE OVER THE MIDWEST WITH SOUTHWESTERLY FLOW OVER THE CWFA. FIRST WEAK SHORT WAVE SLIDING THROUGH THE FLOW NOW MOVING INTO SOUTHWEST SOUTH DAKOTA...WHILE MORE POTENT WAVE NOW SLIDING THROUGH WESTERN WYOMING. FOR THIS AFT/TONIGHT...INITIAL WAVE WILL MOVE THROUGH THE AREA WHILE STRONGER WAVE PUSHES IN LATER TONIGHT. THIS WILL BRING AN INCREASE IN THUNDERSTORM COVERAGE OVERNIGHT WHICH WILL ALSO BE ENHANCED BY DEVELOPING LOW LEVEL JET/STRONG THETA-E ADVECTION. MAIN THREAT TO START OUT WITH LOOKS TO BE DAMAGING WIND GUSTS...AS MODELS PUT THE STRONGEST DOWNDRAFT CAPE OVER AND NEAR THE BLACK HILLS...SPREADING IT EASTERLY INTO THE PLAINS TOWARDS EVENING. AS FOR LARGE HAIL...SHEAR/INSTABILITY START OUT MARGINAL SO A FEW EVENTS WILL BE POSSIBLE WITH CHANCES INCREASING TONIGHT MAINLY OVER THE WRN SODAK PLAINS INTO SOUTH CNTRL SODAK AS INSTABILITY INCREASES. LOCALLY HEAVY RAINFALL MAY ALSO BE A PROBLEM WITH ANY SLOW MOVING STORMS...PARTICULARLY FROM THE BLACK HILLS INTO THE PLAINS TO THE EAST AND SOUTH WHERE AMPLE MOISTURE IS NOTED. ON TUESDAY...POTENT SHORT WAVE WILL CONTINUE MOVING THROUGH THE AREA WITH SOME STORMS LINGERING INTO THE MORNING..PARTICULARLY TOWARDS CENTRAL SOUTH DAKOTA. MOST OF THE CWFA SHOULD BE ON THE BACK SIDE OF THE WAVE IN THE AFTERNOON...BRINGING DRY CONDITIONS. WEAK DISTURBANCE MOVES THROUGH NORTHWEST SODAK IN THE EVENING...POSSIBLY BRINGING AN ISOLATED STORM. OTHERWISE...DRY WEATHER IS EXPECTED. ON WEDNESDAY...RIDGE AXIS PUSHES BACK INTO THE AREA WITH TEMPERATURES CLIMBING TO AROUND 100 OVER THE SODAK PLAINS. CONDITIONS ARE EXPECTED TO REMAIN DRY. EXTENDED...UPR RIDGE ON THURSDAY WILL BEGIN TO PUSH EAST WITH UPPER TROF MVG ACRS NRN PLAINS FOR FRIDAY/SAT. UPPER TROF WILL MV EAST WITH NW UPPER FLOW ACRS REGION FOR SUNDAY/MONDAY. THURS WILL BE WARMEST DAY WITH HIGHS WELL INTO 90S...FEW 100S OVER WARMER AREAS ON SD PLAINS...FRIDAY THRU MONDAY TEMPS LOOK TO BE SEASONAL...MAINLY IN THE 80S. BEST CHANCES FOR TSTMS WILL BE ON THURS AHEAD OF UPPER TROF/CDFNT AND ON FRIDAY AS UPPER TROF MVS THRU REGION...SHOULD BE DRY SAT THRU MON. && .AVIATION...SCT TSTMS ARE POSSIBLE THRU TONIGHT WITH LOCAL MVFR/IFR CONDS IN AND NEAR ANY TSTMS. STRONG GUSTY WINDS ARE ALSO POSS IN/NEAR ANY TSTMS...OTHERWISE VFR CONDS ARE EXPECTED THRU THE FCST PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT MON AUG 9 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1000 AM MDT (1100 AM CDT) MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON INTO TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA INTO EXTREME NORTHEASTERN WYOMING. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT...THOUGH LARGE HAIL WILL ALSO BE POSSIBLE...PARTICULARLY OVERNIGHT OVER SOUTH CENTRAL SOUTH DAKOTA. SOME OF THE SLOWER MOVING STORMS MAY ALSO BECOME CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WORK WEEK AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND GST 1 NNW ARDMORE 43.04N 103.67W
08/09/2010 M63.00 MPH FALL RIVER SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 1 NNW ARDMORE 43.04N 103.67W
08/09/2010 E0.75 INCH FALL RIVER SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 SE FAIRBURN 43.64N 103.14W
08/09/2010 E0.88 INCH CUSTER SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 7 SSE FAIRBURN 43.59N 103.16W
08/09/2010 E0.88 INCH CUSTER SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 6 SSE FAIRBURN 43.61N 103.16W
08/09/2010 E60.00 MPH CUSTER SD PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 71 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247035.